Alert archive / Illinois / Tornado Warnings in 2011

Tornado Warning 10, NWS Lincoln, IL

April 15, 2011Sangamon County, Illinois

NWS Lincoln, IL issued this tornado warning at Apr 15, 2011, 6:00 PM CDT for Sangamon County, Illinois. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2011, 6:00 PM CDT (23:00 UTC)
Expired
Apr 15, 2011, 6:45 PM CDT
In force
45 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

County Sangamon County, IL

The radar

The Lincoln radar (KILX), 59 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 6:06 PM CDTHAIL 1Chatham, IL
Apr 15, 6:12 PM CDTHAIL 1.75Springfield, ILEAST SIDE OF LAKE SPRINGFIELD
Apr 15, 6:22 PM CDTHAIL 1.75Springfield, ILAT ABRAHAM LINCOLN SPRINGFIELD CAPITAL AIRPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 12:47 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1776 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

066 
WFUS53 KILX 152300
TORILX
ILC167-152345-
/O.NEW.KILX.TO.W.0010.110415T2300Z-110415T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
600 PM CDT FRI APR 15 2011

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL SANGAMON COUNTY IN CENTRAL ILLINOIS...

* UNTIL 645 PM CDT.

* AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR PAWNEE...OR 11 MILES NORTHEAST OF VIRDEN...
  AND MOVING NORTH AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPRINGFIELD...CHATHAM...ROCHESTER...GLENARM...BERRY...CURRAN...
  SOUTHERN VIEW...JEROME AND LELAND GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3979 8980 3981 8943 3964 8949 3964 8954
      3955 8953 3952 8954 3952 8967
TIME...MOT...LOC 2301Z 181DEG 30KT 3960 8957

$$

BARNES
2 follow-up statements
647 
WWUS53 KILX 152320
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
620 PM CDT FRI APR 15 2011

ILC167-152345-
/O.CON.KILX.TO.W.0010.000000T0000Z-110415T2345Z/
SANGAMON IL-
620 PM CDT FRI APR 15 2011

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL SANGAMON COUNTY
UNTIL 645 PM CDT...

AT 616 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR CHATHAM...OR 8 MILES SOUTH OF SPRINGFIELD...
MOVING NORTH AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  SPRINGFIELD...ROCHESTER...BERRY...CURRAN...SOUTHERN VIEW...JEROME
  AND LELAND GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3963 8957 3963 8961 3962 8972 3979 8980
      3981 8943 3964 8949 3964 8954
TIME...MOT...LOC 2320Z 181DEG 30KT 3971 8961

$$

BARNES
679 
WWUS53 KILX 152338
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
638 PM CDT FRI APR 15 2011

ILC167-152349-
/O.EXP.KILX.TO.W.0010.000000T0000Z-110415T2345Z/
SANGAMON IL-
638 PM CDT FRI APR 15 2011

...THE TORNADO WARNING FOR CENTRAL SANGAMON COUNTY WILL EXPIRE AT 645
PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3963 8957 3963 8961 3962 8972 3979 8980
      3981 8943 3964 8949 3964 8954
TIME...MOT...LOC 2339Z 181DEG 30KT 3987 8961

$$

BARNES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Apr 15, 2:05 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 15, 2:05 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
205 PM CDT FRI APR 15 2011

.DISCUSSION...
ISSUED 205 PM CDT FRI APR 15 2011

SHORT TERM...TONIGHT THROUGH MONDAY...
MAIN LOW IS NEARLY VERTICALLY STACKED OVER THE KANSAS CITY AREA.
MAIN ACTIVITY BOUNDARY OF CONSEQUENCE FOR CENTRAL IL ARCS EASTWARD
FROM THE LOW TO JUST WEST OF QUINCY...THEN SOUTHWARD INTO SOUTHERN
MO. CONVECTION IS DEVELOPING ALONG/AHEAD OF THIS BOUNDARY...AND
EXPECT SEVERAL LINES OR CLUSTERS TO AFFECT THE AREA THROUGH THE
EVENING HOURS. INSTABILITY IS INCREASING OVER WESTERN IL AS FILTERED
SUNSHINE UNDER THE COLD POOL ALOFT ADDS TO MLCAPE VALUES. LOW LEVEL
HELICITY AND EFFECTIVE BULK SHEAR IS ALSO QUITE FAVORABLE FOR
ROTATING STORMS THIS EVENING. MOST OF THE STORMS SHOULD MOVE OUT OF
THE AREA BY 06Z AS THE SURFACE/UPPER LOW MOVES TO NORTHEAST MO AND
THE SURFACE BOUNDARY ROTATES NORTHWARD INTO NORTHERN IL. THERE WILL
STILL BE SOME WRAP-AROUND SHOWERS LATE TONIGHT THROUGH AT LEAST
EARLY SATURDAY AFTERNOON...SO WILL CONTINUE WITH HIGH POPS TONIGHT
AND HAVE SCATTERED WORDING FOR SATURDAY.

THE WEATHER SHOULD THEN BE DRY UNTIL AT LEAST SUNDAY AFTERNOON WHEN
ANOTHER LOW DEVELOPS OUT WEST AND A WARM FRONT DEVELOPS OVER IL.
WILL BEGIN SOME SLIGHT CHANCE POPS ALONG AND NORTH OF THE FRONT LATE
SUNDAY...THEN INCREASE TO CHANCE POPS SUNDAY NIGHT AND MONDAY.

LONG TERM...TUESDAY THROUGH FRIDAY...
LONGER RANGE MODELS SUGGEST THAT THE BAROCLINIC ZONE WILL REMAIN
OVER THE GENERAL AREA THROUGH WEDNESDAY. RAIN CHANCES WILL GO UP
INTO THE LIKELY CATEGORY MONDAY NIGHT THROUGH TUESDAY NIGHT AS THE
FRONT HOLDS OVER IL AND LOW PRESSURE STRENGTHENS AND MOVES
EAST/NORTHEAST ALONG THE FRONT THROUGH NORTHERN IL AND OVER NORTHERN
LAKE MI BY 12Z WEDNESDAY. THIS LOW SHOULD BE STRONG ENOUGH TO PUSH
THE FRONT SOUTHWARD...SO AFTER SOME CHANCE POPS FOR LINGERING
SHOWERS ON WEDNESDAY...RAIN CHANCES DECREASE BELOW MENTIONABLE
VALUES.

04
&&

.AVIATION...
ISSUED 1252 PM CDT FRI APR 15 2011

BAND OF SHOWERS WILL LIFT NORTH OF THE I-74 TERMINALS WITHIN THE
NEXT HOUR...LEAVING ALL TAF SITES OVERCAST BUT DRY FOR THE TIME
BEING. CEILINGS WILL BE QUITE VARIABLE THIS AFTERNOON...BUT BASED
ON CURRENT OBS AND FORECAST SOUNDING DATA...SHOULD GENERALLY RANGE
FROM 1500 TO 2500FT. CONVECTION IS ALREADY BEGINNING TO DEVELOP IN
ADVANCE OF A COLD FRONT ACROSS MISSOURI...AND THIS IS EXPECTED TO
MOVE EASTWARD INTO CENTRAL ILLINOIS LATER THIS AFTERNOON INTO THE
EVENING. RADAR TIMING TOOLS SUGGEST STORMS ARRIVING AT KSPI
BETWEEN 23Z AND 02Z...THEN FURTHER NORTHEAST TO KCMI BETWEEN 02Z
AND 05Z. ONCE STORMS CLEAR THE AREA LATER THIS EVENING...LINGERING
SHOWERS AND LOW CEILINGS AOB 1000FT WILL PREVAIL FOR THE REMAINDER
OF THE NIGHT. WINDS WILL INITIALLY BE QUITE STRONG FROM THE E/SE
THIS AFTERNOON...WITH OCCASIONAL GUSTS OVER 30KT. AS LOW PRESSURE
OVER NORTHERN MISSOURI GETS CLOSER TO THE AREA...THE GRADIENT WILL
RELAX SOMEWHAT THIS EVENING...RESULTING IN WINDS DROPPING INTO THE
10 TO 15KT RANGE. GUSTY 15 TO 25KT WESTERLY WINDS WILL RETURN BY
SATURDAY MORNING IN THE WAKE OF THE DEPARTING SYSTEM.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 15, 3:51 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
351 PM CDT FRI APR 15 2011

ILZ027>031-161100-
KNOX-MARSHALL-PEORIA-STARK-WOODFORD-
351 PM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING IN
ADVANCE OF AN AREA OF LOW PRESSURE TRACKING ACROSS NORTHERN
MISSOURI. SOME OF THE STORMS COULD PRODUCE SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER WEATHER SYSTEM WILL MOVE INTO THE AREA EARLY NEXT
WEEK...BRINGING ADDITIONAL CHANCES FOR THUNDERSTORMS MONDAY NIGHT
THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND 10 PM.

ILZ036>038-040>057-061>063-066>068-071>073-161100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-LAWRENCE-LOGAN-
MACON-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-
SCHUYLER-SCOTT-SHELBY-TAZEWELL-VERMILION-
351 PM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING IN
ADVANCE OF AN AREA OF LOW PRESSURE TRACKING ACROSS NORTHERN
MISSOURI. SOME OF THE STORMS COULD BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WIND GUSTS. A FEW TORNADOES WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER WEATHER SYSTEM WILL MOVE INTO THE AREA EARLY NEXT
WEEK...BRINGING ADDITIONAL CHANCES FOR THUNDERSTORMS MONDAY NIGHT
THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND MIDNIGHT.

BARNES

In the hours before

Local storm report, Apr 15, 4:41 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
441 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             3 N HUNTSVILLE          40.23N 90.87W
04/15/2011  M0.75 INCH       SCHUYLER           IL   TRAINED SPOTTER

&&

EJL
Local storm report, Apr 15, 4:51 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
451 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             3 S PETERSBURG          39.97N 89.85W
04/15/2011  E0.50 INCH       MENARD             IL   LAW ENFORCEMENT

&&

EJL
Special weather statement, Apr 15, 4:51 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
451 PM CDT FRI APR 15 2011

ILZ050-051-152230-
MORGAN-SANGAMON-
451 PM CDT FRI APR 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORGAN AND WESTERN
SANGAMON COUNTIES UNTIL 530 PM CDT...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF WAVERLY...OR 10 MILES WEST OF
VIRDEN...MOVING NORTH AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  WAVERLY...
  FRANKLIN...
  LOAMI...
  NEW BERLIN...
  ALEXANDER...
  JACKSONVILLE...

OTHER LOCATIONS AFFECTED INCLUDE...LOWDER...SINCLAIR AND PRENTICE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3989 8970 3952 8976 3952 9021 3984 9033
TIME...MOT...LOC 2151Z 160DEG 25KT 3954 8996

BARNES
Local storm report, Apr 15, 5:07 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
507 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TORNADO          S ATTERBERRY            40.07N 89.92W
04/15/2011                   MENARD             IL   EMERGENCY MNGR

&&

EJL
Local storm report, Apr 15, 5:09 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
509 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TORNADO          1 S ATTERBERRY          40.05N 89.92W
04/15/2011                   MENARD             IL   EMERGENCY MNGR

&&

EJL
Local storm report, Apr 15, 5:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
548 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FUNNEL CLOUD     4 S SPRINGFIELD         39.72N 89.64W
04/15/2011                   SANGAMON           IL   MESONET

            I-55 AND TORONTO ROAD

0545 PM     HAIL             4 S SPRINGFIELD         39.72N 89.64W
04/15/2011  M1.75 INCH       SANGAMON           IL   MESONET

            I-55 AND TORONTO ROAD

&&

EJL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 9:36 AM CDTWind AdvisoryILXChampaign, DeWitt, Fulton, Knox, Logan, McLean and 8 more4 hr
Apr 15, 4:27 PM CDTSevere Thunderstorm WarningILXCass, Mason, Menard48 min
Apr 15, 4:51 PM CDTSpecial Weather StatementILXMorgan39 min
Apr 15, 4:59 PM CDTTornado WarningILXSangamon46 min
Apr 15, 5:06 PM CDTTornado WarningILXMason, Menard39 min
Apr 15, 5:17 PM CDTTornado WarningILXSangamon43 min
Apr 15, 5:28 PM CDTTornado WarningILXMorgan, Sangamon47 min
Apr 15, 5:40 PM CDTTornado WarningILXFulton, Mason, Tazewell50 min
Apr 15, 5:42 PM CDTTornado WarningILXLogan, Menard, Sangamon48 min
Apr 15, 5:52 PM CDTTornado WarningILXMason, Menard17 min
Apr 15, 6:23 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria, Tazewell52 min
Apr 15, 6:27 PM CDTTornado WarningILXLogan, Mason, Menard, Sangamon48 min
Apr 15, 6:28 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Moultrie, Shelby62 min
Apr 15, 6:38 PM CDTSevere Thunderstorm WarningILXLogan, Menard, Sangamon37 min
Apr 15, 6:50 PM CDTSevere Thunderstorm WarningILXColes, Cumberland, Effingham, Moultrie, Shelby55 min

Nearby

Tornado Warnings in Illinois, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.